With the recent news of a local “pill mill” in Northern Nevada, and even related addictions and overdoses making national headlines, like the recent death of legendary musician, Prince, many are pulling together to search for the source of this current “epidemic” and most importantly, a possible solution.

At Carson Tahoe Health, we know pinpointing the source is complex. However, it appears pharmaceutical companies, prescriber patterns, patient demands and expectations, patient lack of knowledge about addiction and dependency, all play an important role.

In an age where doctors and health systems are being rated akin to a new movie and discussed on social media as being “good” or “bad,” it can be easy to give their “customers” (i.e. patients) what they think they need. Many patients ask for and expect some sort of prescription when they visit their doctor. At times, these prescriptions are opiate medications in order to treat pain. There are instances when this pain may be better treated with non-addictive medications or alternate methods.

What patients should know is that there are numerous forms of opiates; heroin, powerful IV drugs like morphine, fentanyl, and dilaudid and commonly prescribed oral opiate medications (oxycodone, hydrocodone, codeine), to name a few. These drugs are all opiates and have very similar biochemical formula and effects, and, all of them carry the risk of addiction, dependency, overdose, and even death.

Patients need to remember that they truly hold the power to their own care. Patients should think twice about accepting or filling a prescription if they think the benefits do not outweigh the risks.

Opiate addiction frequently begins with prolonged use of these medications. Most commonly, patients are prescribed these medications after a major injury, including following surgery, and they continue to stay on them after the major pain has ceased. These medications are intended for severe pain. Addiction and dependency occur once the severe pain has subsided and patients continue use of these medications. When the prescriptions run out, patients may find their bodies are craving opiates to calm their addictions. In these instances, heroin may become the replacement drug. Most people know about the dangers of heroin, but they think they are OK. Risks include unknown concentration and additional additives, which leads to higher addictions and increased overdose rates.

Prescribers are, and should be, the first line in limiting access to powerful opiates, but it takes a team. Working together, physicians, pharmacy teams, ER staff, nurses, hospital administration, and law enforcement can help to harness this epidemic. Patients should also be reminded that ER care should be reserved for true emergencies. Medication refills are not considered to be an emergency. Patients need to request refills through their original prescriber- and not through the ER. While abrupt withdrawal from opiate medications is very uncomfortable, it is rarely life threatening. Most symptoms can be treated with additional medications in an outpatient basis with their physician, but, depending on severity, an inpatient stay may be necessary.

We’re not alone in Northern Nevada with this recent “pill mill” crisis. For example, a similar instance took place within the last year in Maryland, and perhaps there’s something our community could learn from their experience.

Here are some signs to look for if you think you, or someone you know, could be addicted to opiates:

  • Constricted pupils, general tired and drowsy appearance (for example, one may “nod out” but continue to try to talk , not realizing they have nodded out), slurred speech, difficulty in concentration and paying attention, and slowed movements.
  • Additional behaviors may include: increasing secrecy, sudden jitters, nervousness, or aggression. A sudden new group of friends, problems with grades or work, excessive borrowing of money, stealing small items from employer, home or school may also be signs of addiction. Source via.

Signs of withdrawal or “detoxification” from opiates usually begin 8-10 hours after the last dose. Some things to look for include:

  • Altered mood, yawning, watery eyes, runny nose, unusual perspiration, restlessness, difficulty sleeping, waves of goosebumps, hot and cold flashes, nausea, vomiting, diarrhea, abdominal cramping, weight loss, and/or low grade fever. Source via.

Prescription pain killers are intended to be used for treating those suffering from severe pain. It is up to you to take charge of your health. Know the facts and be aware of what you are putting into your body. We only have one body and it needs to last us a lifetime.